A Case of Ecstasy-Induced Acute Hepatic Injury.
Nava R Sharma, Bharosa Sharma, Saral Lamichhane, Madalasa Pokhrel, Sudarshan Gautam
Cureus October 2022 DOI: 10.7759/cureus.30377 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case study Case report Peer reviewed |
|---|---|
| Sample size | 1 |
| Population | A 27-year-old female with acute liver injury following recreational ecstasy use |
| Topics | MDMA |
| Keywords | Metabolism Of MDMA Substance recreational use |
| Key findings | The authors report a case of acute liver injury in a 27-year-old woman after recreational ecstasy (MDMA) use. They argue that although ecstasy-related liver failure is rare, ecstasy use should be investigated in all patients with severe hepatitis of unknown origin, since early diagnosis and intervention may prevent progression to liver transplantation. |
Abstract
The recreational use of a drug such as 3,4-methylenedioxymethamphetamine (MDMA), also known as "ecstasy," may be associated with significant side effects. Although liver failure with ecstasy is rare, the use of the drug should be investigated in all patients with severe hepatitis of unknown origin. Early diagnosis and intervention can prevent patients from ending up in liver transplantation. Here, we present a case of a 27-year-old female who developed acute liver injury secondary to recreational intoxication with ecstasy.
Comparable studies
Other case reports and case series on MDMA, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA Individuals whose deaths were associated with MDMA or MDEA use | 1987 | Case series | n = 5 |
| Pathology of deaths associated with "ecstasy" and "eve" misuse. Young white men aged 20 to 25 who died after using ring-substituted amphetamines (MDMA... | 1996 | Case series | n = 7 |
| 'Eve' and 'Ecstasy' Individuals who died after using MDMA or MDEA | 1987 | Case series | n = 5 |
| A Method of Conducting Therapeutic Sessions with MDMA Clients with clear therapeutic purpose, excluding those with serious functional... | 1998 | Case study | n = 2 |
| Diversity of Psychopathology Associated with use of 3,4-Methylenedioxymethamphetamine (‘Ecstasy’) Psychiatric patients presenting between 1990 and 1992 whose symptoms developed in the... | 1994 | Case series | n = 13 |